Kentucky, 2006

Tornado in Kentucky, January 2, 2006

January 2, 2006 · NWS LMK · 1 event in 1 county or zone

Two people were injured as an F2 tornado swept through western and central Lincoln County. A man received minor injures when a barn he was in collapsed around him.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$350,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Two people were injured as an F2 tornado swept through western and central Lincoln County. A man received minor injures when a barn he was in collapsed around him. An elderly woman was hospitalized with a broken collar bone and nose. She had been sucked out of her mobile home by strong winds when she tried to open her front door. In all, eight mobile homes were destroyed, with most of the damage being concentrated south of the McKinney area. At one location, the storm survey team found that the tornado had embedded two by six boards firmly into the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 2, 11:47 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Jan 2, 11:47 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION  UPDATE
NATIONAL WEATHER SERVICE LOUISVILLE KY
1147 AM EST MON JAN 2 2006

...SEVERE WX THREAT THROUGH EARLY EVENING...

.EARLY AFTERNOON UPDATE...

UPDATED ZONES TO ADD SEVERE THUNDERSTORM WATCH AND SEVERE WORDING IN
FORECAST. THUNDERSTORMS ARE DEVELOPING RAPIDLY AHEAD OF A LINE OF
STRONG STORMS. THESE STORMS WILL CONTINUE TO DEVELOP IN VERY
UNSTABLE AIR ACROSS CENTRAL KENTUCKY. STORMS WILL REACH BOWLING
GREEN BEFORE 1 PM CST...LOUISVILLE BETWEEN 2 AND 3 PM EST AND
LEXINGTON AFTER 4 PM EST. OTHERWISE NO CHANGES TO FORECAST.

LATE MORNING UPDATE...

QUICK UPDATE TO RAISE HIGH TEMPERATURES AND ADJUST TIMING OF
THUNDERSTORMS. LINE OF THUNDERSTORMS IS MOVING ACROSS WESTERN
KENTUCKY AND WILL BE MOVING INTO LMK FAR WESTERN COUNTIES BETWEEN
17Z AND 18Z. LINE OF STORMS CONTINUES TO HOLD TOGETHER WITH STRONG
WARMING AHEAD OF THE LINE. TEMPERATURES ARE ALREADY NEAR OR AT
RECORD HIGHS FOR THIS DATE.  AIR HAS BECOME VERY UNSTABLE WITH
SURFACE BASED LIS --6 TO -8 AHEAD OF THE LINE. EXPECT LINE OF
STRONG/SEVERE STORMS TO CONTINUE TRACKING TO THE EAST REACHING
INTERSTATE 65 CORRIDOR MID AFTERNOON AND INTERSTATE 75 LATE
AFTERNOON TO EARLY EVENING. HAVE MADE MINOR ADJUSTMENTS TO TO TIMING
ON GRIDS TO REFLECT THIS.

REST OF FORECAST APPEARS ON TRACK.

SCHOLZ

PREVIOUS DISCUSSIONS...

EARLY AM UPDATE...
BULK OF THE INITIAL WARM ADVECTION PCPN HAS EXITED THE FCST AREA AS
OF 11 UTC. STILL SOME RESIDUAL -TSRA WILL REMAIN POSSIBLE EARLY THIS
MORNING AHEAD OF APPROACHING MID-LEVEL DRY SLOT. WILL LOWER POPS FOR
THE MORNING HOURS INTO THE CHANCE/SCATTERED CATEGORY.

BASED ON MSAS LIFTED INDEX FIELDS...INSTABILITY OVER THE SWRN 1/2 OF
THE CWA HAS BECOME SFC BASED...THOUGH MAGNITUDES ARE RATHER WEAK.
BEST INSTABILITY AXIS IS CLOSER TO N-S ORIENTED TROF AXIS FROM ERN
MO INTO ARKANSAS. CLUSTER OF SEVERE AND POSSIBLY TORNADIC STORMS
FORMED OVERNIGHT IN THE STL AREA CLOSE TO THE SFC LOW AND AT THE
NOSE OF THIS INSTABILITY AXIS. INSTABILITY AXIS AND SFC TROF STILL
FORECAST TO MIGRATE EWD...ALLOWING FOR A THREAT OF CONVECTIVE
REDEVELOPMENT OVER THE CWA THIS AFTN. SVR STORMS STILL A GOOD
POSSIBILITY AREA WIDE THIS AFTN (SEE PREV DISC)...BUT BASED ON WHATS
HAPPENED NEAR STL...AM CONCERNED ABOUT POTENTIAL FOR ISLTD TORNADO
NEAR THE SFC LOW TRACK...AS IT HEADS EWD INTO PARTS OF SRN INDIANA
BY 21/00 UTC. HOWEVER THE SFC LOW IS EXPECTED TO FILL SOMEWHAT BY
THEN...ALLOWING LOW LEVEL WIND FIELDS TO LESSEN...PERHAPS
DIMINISHING TORNADO POTENTIAL THERE. SOMETHING WELL CONTINUE TO
WATCH AS THE DAY PROGRESSES.

SINCE WELL SEE A PERIOD OF LITTLE/NO PCPN TODAY...AND SINCE
TEMPERATURES ARE ALREADY NEAR FCST HIGHS IN SRN KY...WILL INCREASE
MAX TEMPS FOR MOST AREAS...INTO THE LOWER 70S NEAR THE KY/TN LINE.
SCT-BKN LOW CLOUDS WILL LIKELY PERSIST...BUT PROBABLY NOT ENOUGH TO
COUNTER MAGNITUDE OF WARM ADVECTION. CS

.SHORT TERM (TODAY-TONIGHT)...

PRONOUNCED UPPER WAVE APPROACHING THE CWA EARLY THIS MONDAY MORNING.
SYSTEM IS PROGRESSING SLOWER THAN MODEL DATA INDICATED 24 HOURS AGO.
CLUSTERS OF TSRA HAVE FINALLY DEVELOPED OVER THE VICINITY AS OF 07
UTC. THIS ACTIVITY IN ASSOC WITH THE NOSE OF STRENGTHENING
LLJ...WHICH IS FCST TO TRANSLATE EWD ACROSS THE LMK CWA BETWEEN NOW
AND 12 UTC. SO WE EXPECT THE THREAT FOR TSRA TO ALSO CONTINUE
EASTWARD DURING THE PRE-DAWN HOURS. ORGANIZED CONVECTION A GOOD
POSSIBILITY GIVEN THE ENVIRONMENTAL SHEAR...THINKING THE MAIN THREAT
WOULD BE ELEVATED HAILERS THROUGH 12 UTC. ALSO...AS EVIDENCED
EARLIER ON PAH RADAR...STORMS WILL HAVE A TENDENCY TO BACKBUILD TO
THE SW GIVEN THE WIND FIELDS...SO SOME SPOTS OF HEAVY RAIN ARE
POSSIBLE. WELCOME TO JANUARY

BULK OF THIS PCPN SHOULD MOVE N/E OF THE LMK CWA AFTER 12-15 UTC OR
SO THIS MORNING AS MID-LEVEL DRY SLOT OVERSPREADS THE CWA. BY 18-21
UTC...SFC LOW FCST TO MOVE INTO IL/IN BORDER REGION...WITH TROF AXIS
STRETCHING DOWN INTO MIDDLE TN. ALONG THIS AXIS...MODEST SFC BASED
INSTABILITY EXPECTED TO FORM...THEREFORE WE THINK ANOTHER ROUND OF
TSRA SHOULD COMMENCE. WITH DRY SLOT ALOFT...THIS COULD PROMOTE COLD
POOL GENERATION WITH DAMAGING WIND POTENTIAL ALONG WITH LARGE HAIL.
ISLTD TORNADO POSSIBLE ACROSS PORTIONS OF THE SE CWA...WHERE 1KM
HELICITIES FCST TO BE RATHER HIGH THIS AFTN.

THREAT FOR CONVECTION SHOULD VACATE THE CWA SOMETIME BETWEEN 00 AND
03 UTC THIS EVENING...THOUGH IT COULD EXIT QUICKER AS MODELS
SOMETIMES UNDERESTIMATE ORGANIZED STORM VELOCITIES. BOTH GFS/NAM MOS
INDICATE FAIRLY HIGH POPS CONTINUING AFTER 00 UTC. I BELIEVE THIS IS
CENTERED AROUND A SECONDARY TROF/FRONT DROPPING DOWN INTO THE CWA
TONIGHT AS INDICATED BY THE NAM. WILL CONTINUE ONGOING FCST OF
SHOWERS LIKELY TONIGHT.

NAM BUFKIT SHOWING POTENTIAL FOR LOW STRATUS BY 12 UTC TUESDAY.
REGARDING TEMPERATURES...NEAR RECORD VALUES LIKELY TODAY ASSUMING WE
GET A BREAK IN THE PRECIPITATION. SOUTHERLIES COULD ALSO GET A
LITTLE GUSTY IN THE WARM SECTOR TODAY. CS

.LONG TERM (TUESDAY-SUNDAY)...

TUESDAY THROUGH WEDNESDAY...

VERTICALLY STACKED UPPER LEVEL AND SURFACE LOW WILL MOVE SOUTHEAST
ACROSS THE SOUTHERN APPALACHIANS TUESDAY. LIGHT RAIN AND DRIZZLE
TUESDAY MORNING SHOULD END DURING THE DAY...HOWEVER...NORTH WINDS
AND REMAINING LOW LEVEL MOISTURE WILL KEEP LOW CLOUDS LOCKED IN MUCH
OF THE DAY. THE AIR BEHIND THIS UPPER LOW IS NOT COLD AT ALL...SO
TEMPERATURES TUESDAY SHOULD STILL RISE ABOVE SEASONAL VALUES...WITH
TEMPERATURES IN THE MID TO UPPER 40S LIKELY. FOR HIGHS
TUESDAY...WENT WITH COOLER ETA OVER THE GFS. FEEL THAT GFS FAILS TO
RESOLVE COOLER AIR AT LOW LEVELS IN THE FACE OF NORTH WINDS.

A RIDGE OF HIGH PRESSURE MOVES OVERHEAD TUESDAY NIGHT AS THE LOWER
OHIO VALLEY WILL BE BETWEEN SYSTEMS. WINDS WILL LESSEN. LOW CLOUDS
AND TEMPERATURES WILL BE A CHALLENGE TUESDAY NIGHT. WITH BOUNDARY
LEVEL WINDS BECOMING LIGHT...MOISTURE AND LOW CLOUDS MAY CONTINUE
THROUGH THE NIGHTTIME HOURS. SOUTH WINDS WILL INCREASE WEDNESDAY
AFTERNOON AHEAD OF A TROUGH THAT WILL EXTEND SOUTHWARD FROM LOW
PRESSURE MOVING TOWARDS THE GREAT LAKES. THIS SYSTEM WILL MOVE
FARTHER NORTH AND WILL HAVE MUCH LESS MOISTURE AVAILABLE THAN
TODAYS SYSTEM. WILL HOLD OFF ON PRECIP CHANCES UNTIL WEDNESDAY
NIGHT...WHEN FRONTAL PASSAGE MAY BRING A FEW LIGHT SHOWERS OR
FLURRIES.

THURSDAY THROUGH SUNDAY.

UPPER AIR PATTERN WILL AMPLIFY SIGNIFICANTLY ACROSS THE CONUS
BEGINNING THURSDAY AS A WESTERN RIDGE BUILDS WHILE A DEEP FULL
LATITUDE TROUGH DEVELOPS ACROSS THE EASTERN STATES. ON THURSDAY...A
STRENGTHING NORTH/SOUTH UPPER JET WILL DEVELOP ACROSS THE CENTRAL
U.S. THIS WILL DIG SOUTH AND BRING NORTHERLY LOW LEVEL FLOW TO THE
LOWER OHIO VALLEY. TEMPERATURES WILL STEADILY FALL TO NEAR SEASONAL
NORMALS BY FRIDAY AND SATURDAY. WITH SUCH A BROAD CYCLONIC
FLOW...CLOUDINESS WILL BE PERSISTENT AND WILL EXPECT MOSTLY CLOUDY
SKIES INTO THE EARLY PART OF THE WEEKEND.   JSD

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 2, 6:40 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
640 AM EST MON JAN 2 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-030930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
640 AM EST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A VIGOROUS LOW PRESSURE SYSTEM AND ITS ASSOCIATED FRONTAL BOUNDARIES
WILL PUSH INTO THE REGION TODAY. GUSTY SOUTHERLY WINDS WILL CONTINUE
TO PUMP UNSEASONABLY WARM AND MOIST AIR INTO THE AREA.

THERE IS A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS THROUGH THE
MORNING HOURS...THOUGH MOST AREAS WILL BE DRY. HOWEVER THE
ATMOSPHERE WILL CONTINUE TO WARM AND DESTABILIZE...WITH NEAR RECORD
HIGH TEMPERATURES FORECAST TODAY.

THEN AS THE SURFACE LOW MOVES CLOSER AND A FRONT SWINGS THROUGH
DURING THE AFTERNOON HOURS...NUMEROUS THUNDERSTORMS ARE EXPECTED TO
AFFECT THE OUTLOOK AREA. THESE STORMS COULD TURN SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS...THOUGH AN
ISOLATED TORNADO IS POSSIBLE. AT THIS TIME...THE STORMS WOULD BE
MOST NUMEROUS ALONG THE I-65 CORRIDOR BETWEEN ROUGHLY NOON AND 3 PM
EST...AND APPROACHING THE I-75 CORRIDOR BETWEEN 3 PM AND 6 PM EST.
THE THREAT FOR SEVERE WEATHER IS EXPECTED TO DIMINISH AFTER SUNSET
FOR MOST LOCATIONS IN THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY. SPOTTERS AND EMERGENCY
MANAGERS SHOULD PERIODICALLY CHECK THE FORECAST FOR UPDATED DETAILS.
VISIT OUR WEBSITE AT WEATHER.GOV/LOUISVILLE OR LISTEN TO NOAA
WEATHER RADIO FOR INFORMATION. USE OUR E-SPOTTER SYSTEM ON OUR
WEBSITE TO SUBMIT REPORTS OF SEVERE WEATHER.

CS

In the hours before

Local storm report, Jan 2, 3:43 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
343 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TORNADO          COLUMBIA                37.10N 85.31W
01/02/2006                   ADAIR              KY   LAW ENFORCEMENT

            POLICE REPORT TORNADO ON GROUND.

&&

WAIDLEY
Local storm report, Jan 2, 3:52 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
352 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     GOSHEN                  38.41N 85.59W
01/02/2006  60 MPH           OLDHAM             KY   FIRE DEPT/RESCUE

&&

WAIDLEY
Local storm report, Jan 2, 4:05 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TORNADO          LOUISVILLE              38.22N 85.74W
01/02/2006                   JEFFERSON          KY   BROADCAST MEDIA

            POSSIBLE TORNADO TOCUHDOWN ON CAMPGROUND ROAD. NUMEROUS
            REPORTS OF STRUCTURAL DAMAGE AND TREES DOWN.

&&

WAIDLEY
Local storm report, Jan 2, 4:07 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
407 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     TAYLORSVILLE            38.03N 85.34W
01/02/2006  65 MPH           SPENCER            KY   LAW ENFORCEMENT

&&

WAIDLEY
Special weather statement, Jan 2, 4:16 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
416 PM EST MON JAN 2 2006

KYZ035-039-040-047-055-022230-
FRANKLIN KY-ANDERSON KY-WOODFORD KY-MERCER KY-BOYLE KY-
INCLUDING THE CITIES OF...FRANKFORT...LAWRENCEBURG...VERSAILLES...
HARRODSBURG...DANVILLE
416 PM EST MON JAN 2 2006

LINE OF STRONG STORMS ENTERING THE BLUE GRASS

POWERFUL STORMS WITH PEA SIZED HAIL AND WIND GUSTS TO 50 MPH WILL
IMPACT AREAS FROM FRANKFORT THROUGH VERSAILLES TO DANVILLE BETWEEN
415 PM EST AND 500 PM EST. FOLKS IN THESE AREAS SHOULD BE IN
STURDY SHELTER NOW AND PREPARE FOR POSSIBLE WARNINGS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EST.

13
Local storm report, Jan 2, 4:18 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
418 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     GREENSBURG              37.26N 85.50W
01/02/2006                   GREEN              KY   LAW ENFORCEMENT

            TREES DOWN ACROSS NORTHERN PART OF COUNTY.

0340 PM     TSTM WND DMG     CAMPBELLSVILLE          37.35N 85.35W
01/02/2006                   TAYLOR             KY   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

WAIDLEY

The radar

The Louisville radar (KLVX), 122 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lincoln

When
January 2, 4:34 PM EST to 4:48 PM EST
Where
Lincoln County, 3 mi S of Mc Kinney
Rating
F2
Path length
8.7 mi
Path width
200 yd
Injuries
2 direct, 0 indirect
Property damage
$350,000
Reported by
NWS STORM SURVEY
Coordinates
37.400, -84.767

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyThe tornado archive for Kentucky, 2006Warnings in Kentucky, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486508.